Alert archive / Utah / Areal Flood Advisories in 2008
Areal Flood Advisory 21, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood advisory at Aug 8, 2008, 3:58 PM MDT for Beaver County, Utah. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2008, 3:58 PM MDT (21:58 UTC)
- Expired
- Aug 8, 2008, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Beaver County, UT
The radar
The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood advisory went out at Aug 8, 3:01 PM MDT, 57 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT FRI AUG 8 2008
.SYNOPSIS...DEEP SUBTROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH
TODAY AND THEN GRADUAL DRYING WILL OCCUR OVER THE WEEKEND.
&&
.DISCUSSION...WITH GOOD CLEARING EARLIER THIS MORNING ALONG THE
SPINE OF UTAH AND EASTWARD...THUNDERSTORMS WERE QUICK TO FIRE ALONG
THE HIGHER TERRAIN AND DRIFT SLOWLY WESTWARD. SOUTHWEST UTAH WAS
ALSO AN AREA OF EARLY DEVELOPMENT...AND THE FLASH FLOOD WATCH WAS
EXPANDED TO REFLECT THIS PERCEIVED THREAT...WHICH INCLUDED AREAS IN
AND AROUND ZION NATIONAL PARK. WHILE SHEAR IS PRACTICALLY
NON-EXISTENT OVER THE FORECAST AREA...ANALYZED CAPES HAVE BEEN AS
HIGH AS 1000...AND EARLY STORMS HAVE PROVEN TO BE EFFICIENT RAINERS.
EVEN IF STORMS REMAIN VERY PULSE-LIKE...SHORT-LIVED STORMS WILL
STILL BE CAPABLE OF PRODUCING FLASH FLOODING IF THEY TRACK OVER ONE
OF OUR MANY FLASH FLOOD PRONE AREAS.
AFTER MIDNIGHT...THE NAM...GFS...AND EC WERE ALL IN GOOD AGREEMENT
THAT ANY NOCTURNAL ACTIVITY WOULD BE FOCUSED ON THE SOUTHERN HALF OF
UTAH...SO REMOVED SOME OF THE ISOLATED POPS IN THE NORTHERN HALF OF
THE CWA. DRIER AIR BEGINS TO SHIFT INTO THE FORECAST AREA FROM THE
WEST TOMORROW...BUT THE AIRMASS SHOULD STILL BE MOIST ENOUGH TO
PRODUCE DECENT CONVECTION...PARTICULARLY IN THE EASTERN HALF OF THE
CWA. DRY AIR BEGINS TO MOVE INTO THE AREA IN EARNEST SUNDAY AND
MONDAY...WITH PW VALUES MOSTLY AROUND 0.75 INCHES ACROSS MOST OF THE
AREA SUNDAY...AND THEN DECREASING TO VALUES AS LOW AS 0.3 INCHES IN
SOME AREAS MONDAY ACCORDING TO THE GFS.
ANY POTENTIAL RETURN OF MOISTURE REMAINS UNCERTAIN BOTH IN TIMING
AND EXTENT. HAVE KEPT RELATIVELY LOW POPS IN THE EXTENDED...BUT EVEN
THESE MAY NEED TO BE REDUCED FOR THURSDAY AND FRIDAY IF IT BECOMES
CLEAR THAT THE MOISTURE SURGE WILL BE SLOWER OR LESS SIGNIFICANT
THAN ADVERTISED IN THE EC.
&&
.AVIATION...WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 22
AND 00Z AT THE SLC TERMINAL...BUT THERE IS A 20 PERCENT CHANCE THAT
THE WINDS WILL REMAIN PREVAILING SOUTHEASTERLY THROUGHOUT THE
EVENING. THUNDERSTORMS AROUND THE TERMINAL WILL PRODUCE PERIODS OF
GUSTY...ERRATIC WINDS. THERE IS A 30 PERCENT CHANCE THAT A
THUNDERSTORM COULD DIRECTLY IMPACT THE TERMINAL...AND THIS COULD
RESULT IN BRIEF PERIODS OF CEILINGS BETWEEN 5000-6000FT AGL IN
HEAVIER SHOWERS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR UTZ009-UTZ010-UTZ011-
UTZ012-UTZ013-UTZ014-UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-
UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
AVIATION...HOSENFELD/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 8, 5:39 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI AUG 8 2008 UTZ001>016-019>021-517-518-WYZ021-091100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED YET AGAIN. HEAVY RAIN WILL LIKELY ACCOMPANY SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND THE EAST. HEAVY RUNOFF FROM THE LARGER STORMS COULD RESULT IN LOCAL FLASH FLOODING. FLASH FLOOD PRONE AREAS SUCH AS DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS ACROSS THE OUTLOOK AREA WILL START TO DRY ON SATURDAY BUT SUFFICIENT MOISTURE WILL REMAIN FOR ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. DRYING CONTINUES SUNDAY THROUGH MONDAY WITH LESS THUNDERSTORM ACTIVITY EACH DAY...BECOMING LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON. THESE GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:15 PM MDT | Areal Flood Advisory | SLC | Emery, Wayne | 2 hr |
| Aug 8, 4:20 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 8, 9:57 AM MDT | Flash Flood Warning | SLC | Garfield | 6 hr |
| Aug 8, 12:38 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 8, 1:20 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 3:51 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 8, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Aug 8, 4:11 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 5:03 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
| Aug 8, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 8, 5:31 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Aug 8, 5:37 PM MDT | Areal Flood Advisory | SLC | Washington | 6 hr |
Nearby
Areal Flood Advisories in Utah, 2008Every areal flood advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.